Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Are elevated levels of certain antibodies a sign of Hashimoto's disease?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2006
Answered : 1761 Questions
Question
Hello!
I am writing about a thyroid related question. I have done various tests and it seems that my thyroid is "normal" about 2 - and my T4 levels were also normal. However, it seems that one antibody is elevated which implies Hashimotos disease. My current doctor says that I don't need to take any medicine since my thyroid results are normal but I am wondering what you think? I have hypo symptoms but I guess my doctor thinks that it is ok as long as we monitor. I would like to know thoughts.
 
 
Answered by Dr. Mirjeta Guni 47 minutes later
Brief Answer:
About Hashimoto thyroiditis;

Detailed Answer:
Hello and thank you for asking!
First i would like to give you some further information regarding to Hashimoto thyroiditis.
It is an autoimmune disease, that means that your body produces some antibodies against the thyroid gland , destroying it. When more 80% of the gland is destroyed, its function is lowered, producing less thyroid hormones. This is reflected biologically with high TSH level.
At this point the hormone should be taken by mouth.
There is no treatment to prevent the destruction of the gland.
There studies that confirm the positive effect of selenium in lowering the antibodies, postponing the destruction of the thyroid gland.
You may discuss with your physician about selenium use.

Once a year you need to check the TSH level and start levothyroxine when it is over the normal levels.
Hope the information will help.

Will be a pleasure to help you in the future.

Kind regards,
Dr.Mirjeta
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor